California, 2012

Dust Devil in California, May 16, 2012

May 16, 2012 · NWS VEF · 1 event in 1 county or zone

A dust devil caused damage in Yucca Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A dust devil caused damage in Yucca Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 16, 9:01 AM PST, 3 hours 4 minutes earlier.

Area forecast discussion, May 16, 9:01 AM PST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1001 AM PDT WED MAY 16 2012

.SYNOPSIS...A WEAK RIDGE OF HIGH PRESSURE WILL BE OVER THE AREA
TODAY...AHEAD OF A LOW PRESSURE SYSTEM MOVING INTO THE AREA LATE
THURSDAY WHICH THEN SHIFTS EAST ON FRIDAY. THIS WILL RESULT
IN BREEZY TO WINDY CONDITIONS OVER MUCH OF THE REGION THURSDAY AND
FRIDAY. HOWEVER DRY CONDITIONS ARE LOOKED FOR ALONG WITH WELL ABOVE
NORMAL TEMPERATURES THROUGH THURSDAY.
&&

.UPDATE...NOT LOOKING FOR ANY SIGNIFICANT WEATHER TODAY OTHER THAN
THE POTENTIAL FOR 100 DEGREES IN THE VALLEY. REGARDLESS WHETHER THE
OFFICIAL TEMPERATURE REACHES THAT THRESHOLD...MANY PLACES IN THE
VALLEY WILL LIKELY HIT 100 TODAY. AT 9 AM...THE TEMPERATURE WAS
RUNNING +4 DEGREES AT MCCARRAN AP COMPARED TO 24 HRS AGO. THE BIG
STORY IS THE INCOMING WEATHER SYSTEM FOR THURSDAY AND FRIDAY.
CURRENTLY LOOKING AT NEW MODEL DATA TO ASSESS WHETHER THERE IS A
NEED FOR ADDITIONAL WIND PRODUCTS AND ANY EXPANSION OF THE FIRE
WEATHER CONCERN AREA. UPDATE THIS MORNING TO ADD A SLIGHT CHANCE OF
THUNDER TO THE SIERRA CREST AND FAR NORTHERN LINCOLN COUNTY FOR THIS
AFTERNOON. ENOUGH MOISTURE LEFT OVER FROM YESTERDAYS LOW AND
FORECASTED WEAK INSTABILITY COULD TRIGGER A FEW LIGHTNING STRIKES.
&&

.PREVIOUS DISCUSSION...254 AM PDT...

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...THE UPPER LOW WHICH IS
CURRENTLY CENTERED OVER CENTRAL NEVADA EARLY THIS MORNING WILL
CONTINUE TO SHIFT EAST OUT OF THE DISTRICT TODAY AS A WEAK SHORT
WAVE RIDGE BUILDS ACROSS THE REGION. HOWEVER ANOTHER LOW PRESSURE
SYSTEM WILL BEGIN TO MOVE INTO THE SOUTHERN GREAT BASIN LATE
THURSDAY AND CROSS OVER THE CWA ON FRIDAY. ONCE AGAIN THIS SYSTEM IS
EXPECTED TO BRING VERY LIMITED MOISTURE TO THE FORECAST AREA WITH
ONLY A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHERN MOUNTAINS ON
FRIDAY.

THE MAIN IMPACT WILL ONCE AGAIN BE WINDS DURING THE SHORT TERM.
UNDER THE SHORT WAVE RIDGE TODAY...WINDS SHOULD GENERALLY BE AT MOST
BREEZY THIS AFTERNOON...HOWEVER WINDS ARE EXPECTED TO INCREASE ON
THURSDAY AS THE NEXT SYSTEM BEGINS TO MOVE OVER THE AREA. WIND
ADVISORIES MAY NEED TO BE ISSUED IN LATER PACKAGES. HOWEVER THERE IS
THE POTENTIAL FOR STRONG DOWNSLOPE WINDS TO FORM ON THE EAST SIDE OF
THE AREA MOUNTAINS WITH THE MAIN CONCERN AT THIS TIME BEING THE
SOUTHERN SIERRA/OWENS VALLEY AND A HIGH WIND WATCH WILL BE ISSUED
WITH THIS MORNING PACKAGE.

ABOVE NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE TODAY AND
THURSDAY WITH THE FIRST 100 DEGREE READING OF THE YEAR POSSIBLE AT
LAS VEGAS MCCARRAN INTERNATIONAL AIRPORT. COOLING WILL BE SEEN ON
FRIDAY AS THE TROUGH CROSSES THE AREA WITH TEMPERATURES DROPPING
5-10 DEGREES FOR FRIDAY AFTERNOON...WHICH WILL PLACE TEMPERATURES
NEAR NORMAL FOR THE FIRST TIME IN ALMOST A WEEK.

.LONG TERM...AFTER A LITTLE BREAK FROM THE WELL ABOVE NORMAL
TEMPERATURES ON FRIDAY...READINGS WILL RISE ON SATURDAY AS THE MID
AND UPPER LEVEL FLOW FLATTENS OUT. TEMPS SHOULD RISE BACK TO AROUND
4 DEGREES ABOVE NORMAL FOR HIGHS ON SATURDAY. FURTHER WARMING SHOULD
TAKE PLACE ON SUNDAY AS RIDGING ALOFT BECOMES CENTERED OVER THE
WEST. BY MONDAY A MID/UPPER LEVEL TROUGH IS FORECAST TO APPROACH THE
COAST OF BRITISH COLUMBIA WHICH WILL INCREASE SOUTHWEST FLOW ACROSS
OUR AREA AS WE MOVE ON THE BACK SIDE OF THE RIDGE. THIS WOULD PUSH
TEMPS UP EVEN FURTHER...WITH HIGHS A GOOD 8 TO 10 DEGREES ABOVE
NORMAL UNLESS A SUBSTANTIAL AMOUNT OF HIGH LEVEL CLOUD COVER MOVES
ON IN AHEAD OF THE TROUGH. FROM SATURDAY THROUGH MONDAY I GENERALLY
WEIGHTED THE FORECAST TOWARDS THE WARMER GFS BIAS CORRECTED AND
ECMWF MOS NUMBERS WHICH LOOK MORE IN-LINE WITH FORECAST SOUNDINGS
AND PROGGED 700 MB TEMPS. MODELS ARE ALL OVER THE PLACE WITH THE
PASSAGE OF THE TROUGH AXIS BOTH IN TIMING AND DEPTH. THE GFS IS
SHALLOWER AND SLOWER WHILE THE ECMWF AND GEM ARE DEEPER. FOR NOW I
GENERALLY BLENDED THE MODELS AND BUMPED UP WINDS FROM THE SOUTHWEST
ON TUESDAY AND ALSO SHOWED A DROP IN TEMPS WITH HIGHS ONLY 5-7
DEGREES ABOVE NORMAL. THE TROUGH PER THE ECMWF MOVES THROUGH ON
TUESDAY...WHILE THE GEM MOVES IT THROUGH THEN BEFORE DROPPING IN A
BIG CLOSED UPPER LOW FOR WEDNESDAY. DEPENDING ON HOW QUICK THE
TROUGH MOVES IN AND HOW DEEP IT TURNS OUT...SOME ADJUSTING MAY NEED
TO BE DONE WITH FORECASTED TEMPS BUT FOR NOW THE OVERALL FORECAST IS
A MIDDLE OF THE ROAD BLEND.
&&

.AVIATION...FOR MCCARRAN...MAINLY EAST-SOUTHEAST TO SOUTHEAST WINDS
AT 5-10 KTS ARE EXPECTED LATE THIS MORNING INTO EARLY THIS AFTERNOON
WITH WINDS TRANSITIONING MORE TO THE SOUTH BETWEEN 23Z TODAY AND
03Z THURSDAY. AS WINDS TRANSITION MORE TO THE SOUTH GUSTS AS HIGH AS
20 KTS MAY OCCUR. STRONGER SOUTHWEST WINDS POSSIBLY GUSTING OVER 25
KTS MAY OCCUR ON THURSDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL MAINLY FOLLOW DIURNAL TRENDS ACROSS THE AREA
THROUGH TONIGHT WITH THE HIGHEST GUSTS BEING 15-20 KTS UNDER A CLEAR
SKY. STRONGER SOUTHWEST TO WEST WINDS ARE EXPECTED ON THURSDAY
ESPECIALLY IN THE AFTERNOON AND EVENING. MANY AREAS COULD SEE GUSTS
OF 25-35 KTS...WITH THE STRONGEST GUSTS - POTENTIALLY OVER 50 KTS -
IN THE EASTERN SLOPES OF THE SOUTHERN SIERRA NEVADA AND OWENS
VALLEY. MECHANICAL TURBULENCE ALOFT WILL BE POSSIBLE IN THIS AREA.
&&

.FIRE WEATHER...LOW PRESSURE WILL SHIFT EAST OF THE AREA TODAY AND
ALTHOUGH WINDS WILL BE LESS...CONTINUED VERY DRY CONDITIONS WILL
PREVAIL OVER THE AREA. ANOTHER LOW PRESSURE SYSTEM WILL BEGIN TO
MOVE INTO THE REGION ON THURSDAY AND CROSS OVER THE AREA ON FRIDAY.
THIS WILL RESULT IN ANOTHER ROUND OF GUSTY WINDS. LIMITED MOISTURE
ASSOCIATED WITH THIS SECOND SYSTEM...THUS CONTINUED DRY. THE
COMBINATION OF WINDS/DRY AIRMASS/DRY FUELS MAY CREATE THE POTENTIAL
FOR ERRATIC FIRE BEHAVIOR. FOR NOW WILL ISSUE A FIRE WEATHER WATCH
FOR THE MOST LIKELY AREAS...WHICH ARE AZ ZONE 102 AND NV ZONE 461
FOR THURSDAY AFTERNOON AND EVENING. HOWEVER ADDITIONAL PRODUCTS MAY
BE NEED IN LATER PACKAGES.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR NVZ461.
AZ...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR AZZ102.
CA...HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR CAZ519-520.
&&

UPDATE...SALMEN
PREV DISC...JENSEN/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, May 16, 4:37 AM PST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
537 AM PDT WED MAY 16 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-170000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
537 AM PDT WED MAY 16 2012 /537 AM MST WED MAY 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A PACIFIC STORM WILL MOVE INTO CALIFORNIA ON THURSDAY AND THEN
ACROSS NEVADA ON FRIDAY. THIS WILL RESULT IN WINDS INCREASING
ACROSS MUCH OF THE AREA THURSDAY AFTERNOON WITH POSSIBLE WIND
ADVISORIES BEING NEEDED. A HIGH WIND WATCH HAS ALREADY BEEN
ISSUED FOR POSSIBLE DOWNSLOPE WINDS IN THE OWENS VALLEY AND THE
EAST SLOPES OF THE SOUTHERN SIERRA...WHILE FIRE WEATHER WATCHES
HAVE BEEN ISSUED FOR LINCOLN AND MOHAVE COUNTIES FOR THURSDAY
AFTERNOON AND EVENING. WINDS SHOULD DECREASE ON FRIDAY BUT LOCAL
GUSTY WINDS ARE EXPECTED TO CONTINUE.

NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, San Bernardino

When
May 16, 12:05 PM PST to 12:10 PM PST
Where
San Bernardino County, 0.69 mi SW of Yucca Vly Arpt to 0.81 mi WSW of Yucca Vly Arpt
Property damage
$50,000
Reported by
Newspaper
Coordinates
34.124, -116.409

A dust devil picked up a tent, throwing it into a power line and shorting out a transformer, knocking out power to 1700 customers. The partially melted tent then fell onto a car, damaging it.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376120.